Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 200, NWS Springfield, MO

June 12, 2002Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2002, 10:19 PM CDT for Jasper County, Newton County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 10:19 PM CDT (03:19 UTC)
Expired
Jun 12, 2002, 11:15 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 130319
SVRSGF
MOC097-145-130415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEWTON COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN JASPER COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1115 PM CDT

* AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR DUQUESNE...OR NEAR JOPLIN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CARTHAGE BY 1030 PM CDT.
   DIAMOND BY 1035 PM CDT.
   SARCOXIE BY 1055 PM CDT.

THE TOWNS OF DENNIS ACRES...SHOAL CREEK ESTATES...OAKLAND PARK...
CLIFF VILLAGE AND REDINGS MILL ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3722 9455 3692 9458 3694 9410 3719 9411

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:35 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jun 12, 3:35 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT WED JUN 12 2002

WENT AHEAD AND ISSUED FLOOD WATCH FOR ALL OF THE FORECAST AREA
THROUGH NOON THURSDAY. STILL A LITTLE TOO MUCH UNCERTAINTY NOW TO
TRY PINNING DOWN TRACK OF MCS ACTIVITY TONIGHT. UPDATED ZONES WILL
BE OUT SHORTLY.

(PREVIOUS DISCUSSION ATTACHED)

MAIN FORECAST ISSUES ARE HEAVY RAIN AND SEVERE POTENTIAL FOR
TONIGHT...AND WHETHER OR NOT TO EXTEND AREAL COVERAGE OF FLOOD WATCH
FOR TONIGHT.

LATEST RADAR SHOWS NORTHERN PORTION OF SECONDARY MCS OVER SOUTHWEST
COUNTIES THIS AFTERNOON. ALSO SEE A FEW STORMS POPPING UP ALONG OUR
WESTERN BORDER AND OVER SOUTH CENTRAL MO. MORNING CONVECTION HAS
LAID OUT SEVERAL OUTFLOW BOUNDARIES. THE MOST OBVIOUS ONE EXTENDS
ACROS NORTHEAST OK TO WEST CENTRAL AR. OTHER MORE SUBTLE BOUNDARIES
EXTEND BETWEEN OSAGE BEACH AND FORT WOOD...AND OVER SOUTHEAST KS.
DEWPOINT TEMPERATURES ARE IN THE LOWER TO MIDDLE 70S WITH A FEW MID
TO UPPER 60S IN RAIN COOLED AIR NEAR JOPLIN. MAIN UPPER LEVEL
SUPPORT FOR CURRENT MCS IS EXITING EASTERN COUNTIES AT THIS TIME.

AT LEAST FOR THE REST OF THE AFTERNOON AND INTO EARLY
EVENING...EXPECT SCATTERED STORMS WITH HEAVY RAINFALL TO FIRE UP
JUST ABOUT ANYWHERE IN THE FORECAST AREA...AS BREAKS IN
CLOUDS...ESPECIALLY OVER EASTERN SECTIONS...HAVE AIDED
DESTABILIZATION...AND PRECIPITABLE WATER VALUES REMAIN OVER 1.7
INCHES.

POTENTIAL FOR HEAVY RAIN CONTINUES TONIGHT WITH AN MCS OR TWO
DEVELOPING SOMEWHERE IN THE CENTRAL PLAINS THIS EVENING AND MOVING
EAST AROUND UPPER RIDGE. BASED ON LATEST SATELLITE TRENDS AND MODEL
DATA...THERE COULD BE TWO COMPLEXES AFFECTING THE AREA TONIGHT. ONE
WHICH WILL DEVELOP OVER NORTHERN KS/SOUTHERN NE AND CLIP CENTRAL
MO...AND ANOTHER DEVELOPING OVER SOUTHWEST KS/NORTHERN OK AND MOVING
OVER ALREADY SATURATED SOUTH/WEST EDGE OF THE CWA. ALREADY HAVE A
FLOOD WATCH GOING FOR THE WESTERN TWO TIER OF COUNTIES AND MAY
SPREAD WATCH EASTWARD ACROSS THE REST OF THE FORECAST AREA FOR
TONIGHT AND THURSDAY MORNING.

SURFACE FRONT STILL HUNG UP OVER NORTHWEST MO/SOUTHEAST NE WILL MOVE
ACROSS OUR AREA TOMORROW...WITH COOLER AN DRIER CONDITIONS THROUGH
SATURDAY.

WENT AHEAD AND PUT POPS IN FOR SUNDAY AND MONDAY. OVERALL TREND HAS
BEEN TO SHIFT UPPER TROUGH WESTWARD...PUTTING OUR AREA UNDER MORE
CYCLONIC FLOW. AVN ALSO HINTS AT POSSIBLE DUAL JET STRUCTURE
FAVORABLE FOR GOOD LIFT OVER THE AREA. ONLY QUESTION WILL BE WHETHER
OR NOT ENOUGH MOISTURE MAKES IT BACK THIS FAR NORTH.

FCSTID = 17/MMT

.SGF...
MO...FLOOD WATCH NOON THURSDAY FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH NOON THURSDAY FOR ZONES KSZ073...KSZ097...KSZ101.

In the hours before

Local storm report, Jun 12, 9:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    COLUMBUS                  KS   WIND DAMAGE
06/12/02   CHEROKEE                       TREES DOWN IN TOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 10:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 PM    CARL JCT                  MO   60 MPH TSTM GUST
06/12/02   JASPER                         POWERLINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:07 PM CDTFlash Flood WarningSGFJasper3 hr
Jun 12, 10:33 PM CDTFlash Flood WarningSGFNewton6 hr
Jun 12, 10:57 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald63 min
Jun 12, 10:58 PM CDTFlash Flood WarningSGFMorgan3 hr
Jun 13, 6:11 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.